Texas, 2024

Damaging Winds in Texas, August 25, 2024

August 25, 2024 · NWS AMA · 6 events in 3 counties and zones

Showers and thunderstorms developed across the Panhandles during the afternoon and evening hours in relation to a surface boundary in the area. The combination of daytime heating, where afternoon highs were exceeding 100 degrees, sufficient wind shear and plenty of dry air supportive of microbursts, resulted in severe wind gusts across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Showers and thunderstorms developed across the Panhandles during the afternoon and evening hours in relation to a surface boundary in the area. The combination of daytime heating, where afternoon highs were exceeding 100 degrees, sufficient wind shear and plenty of dry air supportive of microbursts, resulted in severe wind gusts across the region. Several microbursts occurred that resulted in winds of 60 to 80mph estimated have occurred. Because of this, wind damage occurred across portions of the central and northern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 25, 12:53 PM CST, 3 hours 17 minutes earlier. Its key messages:

  • Issued at 1249 PM CDT Sun Aug 25 2024
  • Today will be the last very hot day with widespread 100 - 105 degree heat for a while as temperatures trend down to below normal by the end of the week.
  • Isolated to scattered storms are expected today, a few of which could produce wind gust up to 60 mph, brief heavy rain, and lightning.
  • Rain/storm chance will be on the increase by late in the week into next weekend. Localized flooding will be the primary concern.
Area forecast discussion, Aug 25, 12:53 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
153 PM CDT Sun Aug 25 2024

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 1249 PM CDT Sun Aug 25 2024

- Today will be the last very hot day with widespread 100 - 105
  degree heat for a while as temperatures trend down to below
  normal by the end of the week.

- Isolated to scattered storms are expected today, a few of which
  could produce wind gust up to 60 mph, brief heavy rain, and
  lightning.

- Rain/storm chance will be on the increase by late in the week
  into next weekend. Localized flooding will be the primary
  concern.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 1249 PM CDT Sun Aug 25 2024

The latest upper level analysis reveals anticyclone now centered
over east-central portions of OK and KS as a closed low moves
over NV with fairly robust trough extending north over the Great
Basin. While the stronger southwest flow aloft remains slightly
west of the Texas and Oklahoma Panhandles, heights will continue
to slowly fall as the upper high continues to shift east through
tomorrow. This trend will also result in slightly cooler
temperatures aloft and temperatures at the surface will slowly
trend down as well. Today looks to be the last with widespread
triple digit heat, with mid to upper 90s expected tomorrow.
We are not expecting to issuing heat advisories for a while after
today.

There is a low to medium chance (20-40%) for storms this
afternoon into this evening as convergence increases along a
strengthening surface trough stretched from near Glenrio to
Pampa. Winds have started backing to the southeast south of this
trough, but remain southwest along and north of the trough. Areas
near this trough are where storm coverage may be more scattered
during the afternoon, but this will shift to the northwest zones
in the evening where the low level jet is stronger. MLCAPE values
of 1000-1500 J/kg along with DCAPE values of 1500-1800 J/kg
(inverted-v soundings) are already noted on the latest SPC
mesoanalysis near and north of the boundary. Weak winds aloft
should keep shear on the low side, but the stronger updrafts could
produce microbursts and localized winds near 60mph. Some brief
heavy rain is also possible (12z KAMA sounding indicated near 90th
percentile PWAT). Tomorrow should see almost a repeat, with
perhaps slightly more coverage due to slightly better low level
moisture and possibly a few outflow boundaries in play.

Ward

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 1249 PM CDT Sun Aug 25 2024

Mid-level height falls will continue through the week as the upper
high that has dominated our area for the last 10 days will
continue shifting east as the NV upper trough shifts northeast and
crosses the Dakotas. A Pac-NW trough follows behind the first,
helping to keep the upper high suppressed through late-week.
Meanwhile, a cold core low will move this direction from the Gulf
of Mexico and another area of broad/weak cyclonic flow will
develop over the desert southwest. These features eventually
result in much above normal moisture for the area starting around
Thursday and extending through the weekend. This should result in
additional cloudiness helping to further reduce temperatures and
increase rain chances. Temperatures are expected to fall below
normal by Friday. There is good agreement in all of the major
ensemble groups showing potential for multiple rounds of showers
and storms starting Thursday. PWATs may approach daily max values
during this time frame with soundings looking very tropical (long
skinny CAPE and sluggish mid-level lapse rates). Does this mean
everyone can expect beneficial rainfall? Not exactly. When, where,
and exactly how much rain will depend on where the best lift
exists and what happens with a potential cold front which models
do not agree. This is why total QPF for AMA ranges from a few
tenths of an inch to a few inches within the ensemble suite. So
while there is a decent chance of getting some rain (>80% for
0.10" through next weekend), the chance for meaningful precip is
still pretty low (<30% for an inch or more through next weekend).
In any case, areas that do get heavier rainfall could see some
flooding issues, and there may be just enough shear for a severe
storm or two.

Ward

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Sun Aug 25 2024

VFR conditions are expected for most of the forecast. However,
there is a 20 to 30 percent chance of showers and thunderstorms
this afternoon into this evening. This activity should be isolated
to scattered (hence the low probability for impacts). However, if
a storm does impact a TAF site, gusty outflow winds, brief heavy
rain, and lightning would be the primary concern. Storms could
form as early as 20z and may persist through sunset. Some
lingering activity overnight is most favored for the northwest
(KDHT) where the low level jet may help with persistence.
Otherwise, expect southwest winds to become more southeasterly,
becoming light and variable tomorrow morning.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  95  67  94 /  20  20  10  10
Beaver OK                  69  98  68  95 /  20  10  10   0
Boise City OK              64  93  62  89 /  30  20  20  20
Borger TX                  70 100  69  98 /  20  20  20   0
Boys Ranch TX              67  96  66  94 /  30  30  30  10
Canyon TX                  67  94  65  93 /  20  20  10  10
Clarendon TX               69  96  67  95 /  10  10   0   0
Dalhart TX                 63  92  62  90 /  40  30  30  10
Guymon OK                  66  96  64  93 /  30  10  20  10
Hereford TX                67  95  65  94 /  20  30  20  10
Lipscomb TX                71  99  69  97 /  20  10  20   0
Pampa TX                   69  96  66  94 /  20  20  20   0
Shamrock TX                70  98  68  96 /  10   0   0   0
Wellington TX              71 100  68  98 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...07
Hazardous weather outlook, Aug 25, 12:55 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
155 PM CDT Sun Aug 25 2024

OKZ001>003-TXZ001>020-317-260700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
155 PM CDT Sun Aug 25 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are expected to develop late this
afternoon and persist into the evening across much of the Oklahoma
and Texas Panhandles. A few storms may become severe, with
damaging winds to around 60 mph the primary hazard.

A Heat Advisory is in effect for the Palo Duro Canyon State Park
from Noon today until 8 PM CDT this evening as high temperatures
up to 106 degrees are anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible over the western half of the
Oklahoma and Texas Panhandles mainly during the afternoon and
evening hours of Monday and Tuesday, and then across all of the
area Thursday afternoon through Saturday. Localized flooding is
possible. The chance for severe storms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 25, 2:47 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
347 PM CDT Sun Aug 25 2024

OKZ003-TXZ005-252115-
Beaver OK-Lipscomb TX-
347 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES THROUGH 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Follett, or 18 miles north of Lipscomb, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Follett, Darrouzett, and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 10010 3641 10033 3663 10031 3663 10000
      3652 10000
TIME...MOT...LOC 2046Z 199DEG 7KT 3648 10017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Aug 25, 3:17 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
417 PM CDT Sun Aug 25 2024

OKZ003-TXZ005-252145-
Beaver OK-Lipscomb TX-
417 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES THROUGH 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Follett, or 13 miles north of Lipscomb, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Follett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 10031 3654 10032 3656 10000 3630 10000
TIME...MOT...LOC 2117Z 220DEG 8KT 3642 10019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Aug 25, 3:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT Sun Aug 25 2024

TXZ012-013-017-018-252215-
Potter TX-Randall TX-Carson TX-Armstrong TX-
441 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES THROUGH 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Amarillo, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amarillo, Washburn, and Pantex.

This includes the following highways...
 Interstate 27 between mile markers 121 and 123.
 Interstate 40 between mile markers 68 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 10151 3510 10184 3537 10199 3543 10157
TIME...MOT...LOC 2141Z 166DEG 18KT 3525 10173

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Aug 25, 3:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
446 PM CDT Sun Aug 25 2024

OKZ003-TXZ004-005-252230-
Beaver OK-Ochiltree TX-Lipscomb TX-
446 PM CDT Sun Aug 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BEAVER...LIPSCOMB AND
EASTERN OCHILTREE COUNTIES THROUGH 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyd to 6 miles west of Darrouzett to 9
miles northeast of Follett. Movement was north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Perryton, Lipscomb, Booker, Follett, Darrouzett, Wolf Creek Park,
Elmwood, Bryans Corner, Boyd, Slapout, and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 10044 3618 10090 3685 10090 3680 10050
      3678 10000 3618 10000
TIME...MOT...LOC 2145Z 167DEG 10KT 3671 10078 3647 10043 3652 10001

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Aug 25, 3:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT Sun Aug 25 2024

TXZ007-008-252230-
Hutchinson TX-Moore TX-
457 PM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUTCHINSON AND
NORTHEASTERN MOORE COUNTIES THROUGH 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pringle, or 15 miles north of Borger, moving north at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stinnett and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 10133 3576 10159 3605 10168 3606 10148
      3605 10134
TIME...MOT...LOC 2157Z 165DEG 8KT 3588 10149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Amarillo radar (KAMA), 14 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
August 25, 4:10 PM CST
Where
Randall County, 2.36 mi SSW of Amarillo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.170, -101.840

An older telephone pole was snapped at its base. Radar indicates there was a possible microburst in the vicinity.

Thunderstorm Wind, Hansford

When
August 25, 4:50 PM CST
Where
Hansford County, 8.75 mi SSW of Spearman
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.080, -101.250

Four power poles were snapped by thunderstorms, likely a microburst, along Farm to Market Road 51 near the Adobe Walls Gin. These were all laying towards the road.

Thunderstorm Wind, Randall

When
August 25, 5:31 PM CST
Where
Randall County, 3.96 mi E of Canyon
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.980, -101.850

Five power poles were snapped by thunderstorm winds along Farm to Market Road 1541.

Thunderstorm Wind, Ochiltree

When
August 25, 5:55 PM CST
Where
Ochiltree County, 0.89 mi SW of Perryton
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
36.390, -100.810

Widespread wind damage occurred across the city of Perryton. There were a number of uprooted or snapped healthy trees. Several aluminum carports were damaged and moved that resulted in minor damage to the cars parked underneath. Some buildings had aluminum siding ripped off. Trees were blown onto powerlines and other damage may have occurred to power poles.

Thunderstorm Wind, Ochiltree

When
August 25, 6:15 PM CST
Where
Ochiltree County, 1.38 mi N of Perryton Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
36.420, -100.750

Thunderstorm Wind, Ochiltree

When
August 25, 6:30 PM CST
Where
Ochiltree County, 1.38 mi N of Perryton Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
36.420, -100.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212427, 1212469, 1212478, 1212480, 1212481, 1212482.